Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 11, 2018, 11:55 PM EDT for 8 counties in Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2018, 11:55 PM EDT (03:55 UTC)
- Expired
- Sep 12, 2018, 2:38 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 12:39 AM EDT | FLOOD | 2 S Roanoke Airport, VA | BASEMENT FLOODING OF A HOME REPORTED ALONG NORTHWEST HERSHBERGER ROAD. |
| Sep 12, 12:39 AM EDT | FLASH FLOOD | 2 S Roanoke Airport, VA | FLASH FLOODING OBSERVED ALONG FRANKLIN ROAD NEAR THE 7-ELEVEN. SEVERAL INCHES OF WATER FLOWING OVER THE ROAD. |
| Sep 12, 1:15 AM EDT | FLASH FLOOD | Cave Spring, VA | SEVERAL INCHES OF WATER FLOWING OVER ELECTRIC ROAD AND BRAMBLETON ROAD IN THE CAVE SPRING AREA. ROANOKE COUNTY 911 REPORTS THAT ELECTRIC ROAD WAS BEING CLOSED DUE TO FLOODING IN THIS AREA. |
| Sep 12, 1:29 AM EDT | FLOOD | 2 Sse Roanoke, VA | PARKING LOT FLOODED AT THE RAMADA INN ON FRANKLIN ROAD, DOWNTOWN ROANOKE. SOME CUSTOMERS BEING MOVED TO OTHER LOCATIONS. |
| Sep 12, 1:53 AM EDT | FLOOD | 2 S Roanoke Airport, VA | MINOR FLOODING REPORTED IN THE GARST CREEK VILLAGE AREA OF SOUTHWEST ROANOKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
480
WGUS51 KRNK 120355
FFWRNK
VAC019-023-045-063-067-161-770-775-120800-
/O.NEW.KRNK.FF.W.0091.180912T0355Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1155 PM EDT TUE SEP 11 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Roanoke County in west central Virginia...
East central Craig County in southwestern Virginia...
The City of Salem in west central Virginia...
Northeastern Floyd County in southwestern Virginia...
The City of Roanoke in west central Virginia...
West central Bedford County in south central Virginia...
Southwestern Botetourt County in west central Virginia...
Northwestern Franklin County in west central Virginia...
* Until 400 AM EDT
* At 1154 PM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Up to one inch of
rain has already fallen. Flash flooding is expected to begin
shortly. Additional heavy rainfall is expected.
* Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Rocky Mount...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
3711 8018 3719 8019 3728 8016 3765 8001
3769 7995
$$
DS2 follow-up statements
108
WGUS71 KRNK 120451
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1251 AM EDT WED SEP 12 2018
VAC019-023-045-063-067-161-770-775-120800-
/O.CON.KRNK.FF.W.0091.000000T0000Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-Craig VA-City of Salem VA-Floyd VA-City of Roanoke VA-
Bedford VA-Botetourt VA-Franklin VA-
1251 AM EDT WED SEP 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
ROANOKE...EAST CENTRAL CRAIG...NORTHEASTERN FLOYD...WEST CENTRAL
BEDFORD...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 1245 AM EDT, the public reported flash flooding occurring in the
Cave Spring area of Roanoke and also near the Roanoke Airport. Flash
flooding was reported on Brambleton Road, Franklin Road, and Garst
Creek in the Cave Spring and Raleigh Court areas, with
flooding also reported near the airport on Hershberger Road. Up to
two to three inches of rain have already fallen, especially in the
Cave Spring area. Flash flooding is already occurring.
Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Rocky Mount...
and Troutville.
This includes The following Locations The Roanoke Regional Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following streams and drainages...
Hipes Branch...
Bore Auger Creek...
Coyner Branch...
Laymantown Creek...
and Allen Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
3711 8018 3719 8019 3728 8016 3765 8001
3769 7995
$$
RAB106
WGUS71 KRNK 120638
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
238 AM EDT WED SEP 12 2018
VAC019-023-045-063-067-161-770-775-120644-
/O.CAN.KRNK.FF.W.0091.000000T0000Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-Craig VA-City of Salem VA-Floyd VA-City of Roanoke VA-
Bedford VA-Botetourt VA-Franklin VA-
238 AM EDT WED SEP 12 2018
...THE FLASH FLOOD WARNING FOR
ROANOKE...EAST CENTRAL CRAIG...NORTHEASTERN FLOYD...WEST CENTRAL
BEDFORD...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE IS CANCELLED...
The imminent threat of Flash Flooding has abated as the thunderstorms
which caused the flash flooding earlier have diminished and moved
out of the area. However, several roads remain flooded due to the
2-3 inches of rain, locally 4 inches, that fell since midnight. As a
result, the Flash Flood Warning is being replaced with a Flood Warning.
The Flood Warning will remain in effect until 530 AM.
Please continue to heed any remaining road closures or other orders by
local law enforcement officials.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
3711 8018 3719 8019 3728 8016 3765 8001
3769 7995
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:49 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 11, 11:49 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1149 PM EDT Tue Sep 11 2018 .SYNOPSIS... A lingering frontal boundary stretching across the Appalachians and central mid Atlantic region will continue to bring scattered sowers and thunderstorms to the region through midweek. Hurricane Florence will slowly approach the region during the latter portions of the week and may bring significant rainfall, strong wind gusts, and potentially significant flooding to the area as early as this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 918 PM EDT Tuesday... Convection continues across the far west near the residual surface front along the Blue Ridge and out over the southeast associated with outflow/sea breeze interaction. Instability continues to linger across the east where based on latest short term solutions, appears showers may linger until midnight. Thus bumping pops to a period of likelys far southeast this evening with lingering chance pops overnight eastern half per latest HRRR. Otherwise main concern with the flooding threat far west where showers have become quite spotty. This along with lack of instability, and weakening support overnight supports cancelling the going flash flood watch as not expecting enough coverage to produce flooding at this point. However will see the low level wedge redevelop after midnight resulting in another round of stratus and fog by morning. Higher dewpoints under clouds also suggest warmer lows tonight so bumped up a few degrees in spots with a few locations perhaps staying above 70 out east. Otherwise lows mostly in the 60s. Previous discussion as of 300 PM EDT Tuesday... A lingering diffuse frontal boundary remains draped across the Appalachians and central mid Atlantic region. This will serve as a focus for convection into tonight. High precipitable water values will continue our threat for locally heavy rainfall and potential flooding mainly along and west of the Blue Ridge into tonight. There is also some shallow shear present so some storms may become strong and will monitor radar trends for any potential severe threat. High pressure over the northeastern US will then wedge down east of the mountains once again overnight with some lingering showers and areas of fog developing once again. Expect some initial surges of tropical moisture to enter form the east and interact with the wedge to generate showers and thunderstorms once again toward the end of the valid period, with a continued chance for locally heavy rainfall. Lows tonight will generally be in the 60s, with highs Wednesday in the low/mid 80s east of the Blue Ridge and in the low/mid 70s to the west. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 400 PM EDT Tuesday... Guidance continues to trend slower and farther to the left (south) with the respect to Hurricane Florence. Please see latest forecasts from the Tropical Prediction Center with respect to the latest official forecast. Confidence remains high for a major landfalling Hurricane vcnty of the NC/SC border with increasing uncertainty as to the track once it moves inland. Impacts to our forecast area will hinge on this outcome so the best advice until trends prove otherwise is to prepare for the worst...which means to anticipate excessive rainfall, flooding, and potential power outages from downed trees. As of 200 PM Tuesday, Florence was moving to the west-northwest as a category 4 hurricane, centered about 845 miles ESE of Cape Fear, North Carolina. Based on latest guidance this storm is forecast to make landfall Friday morning. There will likely be an area of subsidence around the outer perimeter of the hurricane which will prohibit shower formation for our area Thursday. It is possible this subsidence could linger into Friday before deeper moisture would arrive from the outer bands of the cyclone. As such, have trimmed QPF in the short term, and placed more emphasis on the weekend for the rainfall associated with the hurricane. Temperatures during this portion of the forecast will reflect highs in the upper 70s and lower 80s with lows in the mid 60s to around 70 degrees. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 400 PM EDT Tuesday... As noted in the short term section of this discussion, the hurricane track is key to our forecast for this weekend and early next week. One thing to keep in mind is a very expansive coverage of very heavy rain is still expected to impact the region from Florence as we progress through the weekend, with many parts of the region having the potential for receiving rainfall amounts in the 5 to 15 inch range. If the higher end rainfall amounts are realized, serious flooding would become likely. Planning should be based on these high end amounts. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... As of 1145 PM EDT Tuesday... Clusters of showers/storms look to continue across the region overnight near a lingering weak frontal boundary and within residual outflow along sea breeze convection that pushed in from the southeast earlier. This along with redevelopment of the low level wedge likely to keep mostly MVFR to IFR conditions in place with possible LIFR in the valleys due to fog/stratus toward morning. Showers look most widespread across southern/eastern sections so will cover with either prevailing or vicinity mention including TEMPO groups for lower vsbys in spots overnight. Similar setup again on Wednesday to today with enough tropical moisture interaction with the residual weak boundary to result in at least scattered showers and storms Wednesday afternoon. However coverage remains uncertain so only including VCSH/VCTS in spots mainly near the Blue Ridge for now. Winds will generally be light easterly with little impact to aircraft operations. Extended Discussion... May see overall VFR return Thursday pending the timing of Florence with much of the region still west of this system until late week. Sub-VFR appears likely on Friday with Florence across coastal southeast North Carolina based on the latest track from the National Hurricane Center. With Florence now expected to drift west toward the western Carolinas this weekend...a delay in rain bands associated with the hurricane could occur with heavier rainfall perhaps staying south of most of the terminals into Sunday. Confidence is medium for all elements into Wednesday, but gradually transitions to below average confidence by Thursday into/through Sunday due to existing uncertainties associated with the movement and placement of Florence. && .HYDROLOGY... As of 400 PM Tuesday... As alluded to above Hurricane/TS Florence and/or its remains continues to offer the potential for a major hydrologic event. What can be said with assurance at this juncture is that we are going into this event with wet antecedent conditions. Output from the National Water Model shows nearly all our streams and rivers running at above to much above normal flows for this time of year and a similar condition is evident on the USGS Waterwatch website. Admittedly, those normal flows are near their annual minima in early to mid-September but with the rainfall projected on the consensus of models, moderate to major flooding within several river basins is not out of the question. In fact, antecedent conditions may not matter that much if we get enough rain. The other major issue is the possibility of landslides. This was addressed in a PNS issued earlier, WBCPNSRNK. Suffice to say the potential exists. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...JH/MBS SHORT TERM...PM LONG TERM...PM AVIATION...JH/MBS/WERT HYDROLOGY...PC
Hazardous weather outlook, Sep 11, 9:26 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 926 PM EDT Tue Sep 11 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-130130- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 926 PM EDT Tue Sep 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are expected Wednesday. A few of these could produce locally heavy rainfall, mainly during the afternoon and evening, resulting in localized flooding. Looking toward the end of the week, there is increasing potential that Hurricane Florence will move inland along the South Carolina or North Carolina coast line, then track slowly west to northwest into western North Carolina, then potentially stall or meander about the western North Carolina, southwest Virginia, eastern Tennessee area for several days into early next week. While confidence in this scenario is increasing, there remains much uncertainty in a specific forecast and it will be later this week before such details are better known and can be refined. However, the currently projected scenario could result in catastrophic flooding rainfall across the mountains of western North Carolina, western Virginia, and eastern West Virginia. Strong and gusty winds could also impact much of the forecast area late this week and into the weekend, and last for a considerable length of time as well causing damage to trees and powerlines. It is imperative that all residents of the forecast area closely monitor the progress of Hurricane Florence and remain abreast of the latest forecasts, watches, and warnings issued throughout the week. Please continue to monitor the latest forecasts from the National Hurricane Center and local National Weather Service forecast offices over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 2:30 AM EDT | Areal Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 12, 4:12 AM EDT | Areal Flood Advisory | RNK | Grayson | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.